Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
gibson88

Accutane Expedition

Well like alot of people, I've finally decided to give in and use accutane at 21 years old. I've been avoiding it since age 16 when it was first suggested to me, and I think the breaking point was feeling like an idiot crushing up asprin to put on my face only to have it look horrible for a week. That and realizing how many hours of my life I've wasted searching for ridiculous waste of time "cures".

I've dealt with acne since 13, and it basically got worse every year after that. Of course I've tried everything from proactive to any other gimmick product out there. I was first prescribed minocycline, along with topical benzoyl peroxide and clindamicin. This seemed to work pretty decent for a while, until I began developing strange rashes, and eventually hives... It was determined I was allergic to the antibiotic. Unfortunatly the topicals were not enough on their own, so i basically gave up on any kinds of treatment as they only made things worse.

So even though I am pretty afraid to take accutane, I will trust my dermatologist that the really bad side effects are extremely rare, and that this treatment will be worth it for me. The psychological effects that acne has caused me should also be taken into account, as it causes daily stress which is not healthy. Anyways first pill was today (40mg). I will be on 40 mg for two months, and then 60 for the next two. I'm about 160 lbs.

I'd apprecitate any helpful advice, and I'll hopefully be updating regularly so I can see my own progress.

Share this post


Link to post
Share on other sites

Hello there.

Advice (which I'm pretty sure you've heard before...but just in case): Use a moisturizing wash or soap bar in the shower, buy skin lotion and slap it on after showering and buy good lip balm (Aquaphor seems to be the most popular, most trusted brand on the site).

Drink lots of water to help your body stay hydrated.

Don't worry about the evil side effects. I've found that all my worrying pre-accutane was very very unnecessary.

Take care and good luck :)

Share this post


Link to post
Share on other sites

Thanks Kimminz. Haha I guess one of the benefits to waiting so long and reading so many people's logs is I mostly know what I should and shouldn't do.

For moistuizer I have cetaphil which I've seen recommended, and for lips I have Blistex Clear Advance (I'm a guy so its nice not to look like I'm wearing lip gloss)... Hopefuly that will be enough, but I also have Blistex Lip Medex which is a bit more heavy duty I think.

Share this post


Link to post
Share on other sites

Day 4

Well it is the end of day 4 on 40mg/day, and I'm happy to report that it's working. Starting yesterday after a shower, my face felt pretty dry, and was quite red. It was basically the exact same as a sunburn... It definitely didn't look good, but at least I know something's happening haha. Unfortunately, just like a sunburn, the dryness was compensated later with excess oil, however today in the evening there was less of that effect than yesterday. I'm hoping that reduction continues.

As for other side effects, I noticed a bit of a headache yesterday.. Kind of similar to a very light hangover when you've had maybe just one too many drinks the night before. I might of imagined it, but probably not because I had forgot I was even on the drug at that time. I drank lots of water and it went away... Definitely not something requiring a pain reliever.

Anyways that's it for now.

Edited by gibson88

Share this post


Link to post
Share on other sites

Yeah, this stuff dehydrates you big time. I've been pretty surprised. But when I drink water constantly, my lips and joints and head and eyes do fine.

I was talking to my brother today, who's been on it, and he was saying that the first month was really weird skin-wise. Basically purge period, and all this weird shit came up on his face and he was nice and oily. But then in month 2 he got dry and stuff started falling off (which creeped me out.... I think he meant scar tissue). He said by month three, he saw improvement. I can probably expect the same. You might be completely different.

I've been using Chopsaver as my chapstick. It's pretty nice. I had to order it online, but I was okay with that.

Looks like we're going to be right there with each other. Good luck to you, sir. :)

Share this post


Link to post
Share on other sites

Day 6

Well it was my sixth Accutane pill today and the best word to describe the condition of my skin is sporadic. At times it is dry and flaky, sunburn like redness comes and goes, and at times it is still quite oily.

The second best word to describe it is hideous. The oily, flaky, redness does not look so good. However I'm not really bothered by it because I can finally be (mostly) sure it will all be over in four months. The pores on my nose and the sides of nose seem to be clearing, I have the odd open pore which looks not great, hopefully they close up haha.. But better than blackheads I suppose.

No other side effects to mention, except maybe hand dryness. I play guitar and use my middle finger to make the A chord. Yesterday after playing for a little while, I noticed my middle finger feeling really tight and dry. I used some moisturizer and it felt fine, but I'm hoping it doesn't become a problem as the dryness continues.. Any other guitarists on tane?

AhhMyFace: Yeah I noticed that we started at almost the same time. I am kind of excited for month 2 where stuff starts "falling off" lol, hopefully the skin under what I have now looks better. I've never heard of "chopsaver" How is it in terms of glossiness?

Share this post


Link to post
Share on other sites
Day 6

Well it was my sixth Accutane pill today and the best word to describe the condition of my skin is sporadic. At times it is dry and flaky, sunburn like redness comes and goes, and at times it is still quite oily.

The second best word to describe it is hideous. The oily, flaky, redness does not look so good. However I'm not really bothered by it because I can finally be (mostly) sure it will all be over in four months. The pores on my nose and the sides of nose seem to be clearing, I have the odd open pore which looks not great, hopefully they close up haha.. But better than blackheads I suppose.

No other side effects to mention, except maybe hand dryness. I play guitar and use my middle finger to make the A chord. Yesterday after playing for a little while, I noticed my middle finger feeling really tight and dry. I used some moisturizer and it felt fine, but I'm hoping it doesn't become a problem as the dryness continues.. Any other guitarists on tane?

AhhMyFace: Yeah I noticed that we started at almost the same time. I am kind of excited for month 2 where stuff starts "falling off" lol, hopefully the skin under what I have now looks better. I've never heard of "chopsaver" How is it in terms of glossiness?

Hey good luck on your course. How come you are only doing it for 4 months. At the dosages you are doing it at, you will not reach the recommend cumulative dosage. Did your derm speak to u about this?

Share this post


Link to post
Share on other sites

Hmmm.. That is concerning. That's just what my derm told me, I thought that 4 months seemed kind of short, but I read that a typical course is 15-20 weeks, which is about 4 or 5 months. As well my acne at this point is pretty far from what would be considered severe (no cysts or nodules), and I am 21 years old, so maybe he thinks that should do it. Thanks though, I'll ask him next meeting.

Edited by gibson88

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×